Q:  Is Neurontin alone effective?

Hi,



I have been diagnosed with bp11 and borderline personaility disorder.

I am currently taking neurontin,trazadone for sleep, and my doctor has added
effexor for severe depression. My concern is that I've been reading
neurontin has not done well in clinical studies yet my pdoc thinks it is a
wonderful drug.  Although I have been feeling better since the effexor has
been added, I have also been somewhat irritible and am having a hard time
sleeping.  Although I do not feel manic, my irribility has alinated some of
my friends.  I also feel very anxious.  Do you think this is from the
effexor? What other medications would you suggest that I try? I did not have
a good response to lithium and depakote made me feel tired all the time. I
would be willing to consider it again if there was a way to get around the
sleepiness.

Dear Amy --
Have a look at my site for a list of mood stabilizers that are alternatives to neurontin: see "Treatment Details" under Bipolar II, and go to the section on "other mood stabilizers".  It took me about a year to figure out that neurontin doesn't seem to really "hold" people's mood as other mood stabilizers do.  However, it seems like a good antidepressant for some folks (unfortunately, it can bring on hypomanic symptoms like irritability, just like other antidepressants can -- including Effexor).  However, your doc' could be focusing on trying to treat the symptoms she/he sees as part of borderline personality disorder, and your current mix would be a common and logical approach from that point of view.  And since she/he knows you, and I don't, she might know a lot more about what you should be taking than I, or even than you, whether you read about more mood stabilizers or not. 

However, I figure reading and learning and understanding can't really hurt in the long run (unless it ruins a good relationship with a provider - - so watch out for that).  So I'd encourage you to keep trying to educate yourself, as you're doing -- and then try to collaborate with your doctor as much as possible in designing trials of different medications.

Dr. Phelps


Published May, 2001